Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Austin/San Antonio, TX

May 16, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 16, 2010, 10:26 AM CDT for Val Verde County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2010, 10:26 AM CDT (15:26 UTC)
Expired
May 16, 2010, 1:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 10:30 AM CDTHEAVY RAIN 16 Nw Del Rio, TX1 INCH OF RAIN IN 45 MINUTES.
May 16, 10:30 AM CDTHEAVY RAIN 1.418 Nnw Del Rio, TX1.41 INCHES IN AN HOUR.
May 16, 11:00 AM CDTFLASH FLOODN Del Rio, TXSEVERAL ROADS ARE CLOSED IN AND AROUND DEL RIO DUE TO HIGH WATER.
May 16, 11:10 AM CDTFLASH FLOOD1 Wsw Del Rio, TXSEVERAL ROADS CLOSED INCLUDING 1OTH STREET... 13TH STREET... AND FOX DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2324 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGUS54 KEWX 161526
FFWEWX
TXC465-161830-
/O.NEW.KEWX.FF.W.0030.100516T1526Z-100516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 130 PM CDT.

* AT 1018 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE      
  DETERMINED THAT RAINFALL ESTIMATES OF ONE TO TWO INCHES PER HOUR   
  FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM THUNDERSTORMS      
  ACROSS SOUTHERN VAL VERDE COUNTY FROM THE LAKE AMISTAD NATIONAL    
  REC AREA TO DEL RIO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMISTAD    
  VILLAGE AND DEL RIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.

&&

LAT...LON 2964 10132 2966 10132 2967 10069 2945 10069
      2924 10076 2927 10088 2931 10090 2936 10101
      2946 10107 2951 10122 2955 10127 2959 10126
      2957 10130 2964 10133 2965 10137 2966 10137

$$
2 follow-up statements
420 
WGUS74 KEWX 161604
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1104 AM CDT SUN MAY 16 2010

TXC465-161830-
/O.CON.KEWX.FF.W.0030.000000T0000Z-100516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1104 AM CDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR VAL
VERDE COUNTY...

AT 1054 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT THUNDERSTORMS PRODUCING FLASH FLOODING OVER EXTREME SOUTHERN 
VAL VERDE COUNTY. RAINFALL RATES BETWEEN ONE AN TWO INCHES PER HOUR 
WERE OBSERVED IN DEL RIO WITH THESE STORMS. 

LOCATIONS IN THE WARNING AREA INCLUDE DEL RIO...ROUGH CANYON REC 
AREA AND DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DON'T DROWN.

&&

LAT...LON 2964 10132 2966 10132 2967 10069 2945 10069
      2924 10076 2927 10088 2931 10090 2936 10101
      2946 10107 2951 10122 2955 10127 2959 10126
      2957 10130 2964 10133 2965 10137 2966 10137

$$
897 
WGUS74 KEWX 161628
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 AM CDT SUN MAY 16 2010

TXC465-161830-
/O.CON.KEWX.FF.W.0030.000000T0000Z-100516T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1128 AM CDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR VAL
VERDE COUNTY...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS WERE CONTINUING TO MOVE EAST...OUT OF 
THE WARNED AREA. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL 
CONTINUE TO FLOOD LOW WATER CROSSINGS AND OTHER LOW LYING OR POORLY 
DRAINED AREAS. 

LOCATIONS IN THE WARNING AREA INCLUDE DEL RIO...ROUGH CANYON REC 
AREA AND DEVILS SHORES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED 
AREA. TURN AROUND DON'T DROWN.

&&

LAT...LON 2964 10132 2966 10132 2967 10069 2945 10069
      2924 10076 2927 10088 2931 10090 2936 10101
      2946 10107 2951 10122 2955 10127 2959 10126
      2957 10130 2964 10133 2965 10137 2966 10137

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:07 AM CDT, 19 minutes earlier.

Area forecast discussion, May 16, 10:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1007 AM CDT SUN MAY 16 2010

.UPDATE...
INCREASE POPS FOR THE REST OF THE MORNING.

&&

.DISCUSSION...
ONGOING CONVECTION ACROSS THE NORTHERN CWA. STRONGEST STORM OVER
SOUTHERN VAL VERDE...ALTHOUGH EXPECT THIS CELL TO WEAKEN. HAVE
INCREASED POPS ACROSS THIS AREA FOR THE NEXT FEW HOURS. DON'T
EXPECT ANY MORE SEVERE THIS MORNING...BUT A FEW STORMS COULD BE
STRONG WITH SMALL HAIL AND GUSTY WINDS.

&&

.PREV DISCUSSION... /ISSUED 655 AM CDT SUN MAY 16 2010/

AVIATION...
CURRENTLY SEEING VFR CIGS ACROSS THE REGION AND EXPECT THAT TO
CONTINUE. SCATTERED SHRA/TSRA WILL CONTINUE ACROSS THE WEST
THROUGH 16Z. WITH DISTURBANCES EXPECTED TO CROSS THE REGION FROM
WEST TO EAST TODAY AND TONIGHT ADDITIONAL SHRA/TSRA WILL DEVELOP
OVER THE REMAINDER OF THE AREA THROUGH 04Z. WINDS ARE CALM TO
LIGHT EAST AND EXPECT THIS TO CONTINUE. AFTER 15Z KDRT WILL SEE SE
WIND 10 TO 15 KTS AND I-35 SITES WILL HAVE AN E/SE WIND 5 TO 10
KTS. CIGS WILL BECOME MVFR AFTER 06Z TONIGHT AND CONTINUE THROUGH
14-16Z MON. IF SHRA/TSRA IMPACT TERMINAL SITES WILL SEE LOW MVFR
AND BRIEF IFR CONDITIONS.

PREV DISCUSSION... /ISSUED 406 AM CDT SUN MAY 16 2010/

DISCUSSION...
AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A
SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS
GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE
EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE
BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY.
CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A
LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF
BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL
MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY
INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE
BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL
KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR
CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE
WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY
OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH
ONLY A FEW MINOR ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  68  93  68  90 /  40  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  89  65  91  66  89 /  40  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     89  67  92  67  91 /  40  20  20  20  20
BURNET MUNI AIRPORT            87  66  88  67  88 /  40  20  20  20  20
DEL RIO INTL AIRPORT           86  72  89  71  89 /  80  20  20  40  20
GEORGETOWN MUNI AIRPORT        87  65  88  67  88 /  40  20  20  20  20
HONDO MUNI AIRPORT             86  68  91  69  90 /  60  20  20  30  20
SAN MARCOS MUNI AIRPORT        89  67  91  68  90 /  40  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   88  67  90  68  88 /  30  20  20  20  30
SAN ANTONIO INTL AIRPORT       88  69  90  70  90 /  50  20  20  20  20
STINSON MUNI AIRPORT           88  69  91  70  91 /  40  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/11
Hazardous weather outlook, May 16, 5:03 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT SUN MAY 16 2010

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT
FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY
SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS...
STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.

In the hours before

Local storm report, May 16, 7:56 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       20 NW COMSTOCK          29.89N 101.40W
05/16/2010  M2.62 INCH       VAL VERDE          TX   PUBLIC

            2.62 INCHES IN 2 HOURS.

&&

EVENT NUMBER EWX1000273

MCDONALD
Local storm report, May 16, 7:58 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HAIL             17 N DEL RIO            29.62N 100.90W
05/16/2010  E0.50 INCH       VAL VERDE          TX   PUBLIC

            PEA TO MARBLE HAIL AND SOME FLOODING.

&&

EVENT NUMBER EWX1000274

MCDONALD
Local storm report, May 16, 7:59 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             11 W LANGTRY            29.82N 101.75W
05/16/2010  M0.70 INCH       VAL VERDE          TX   LAW ENFORCEMENT

            DIME SIZE HAIL WEST OF LANGTRY.

&&

EVENT NUMBER EWX1000275

MCDONALD
Local storm report, May 16, 8:02 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     FLASH FLOOD      9 SW JUNO               30.06N 101.22W
05/16/2010                   VAL VERDE          TX   CO-OP OBSERVER

            HEAVY RAIN HAS CAUSED FLOODING OF LOW WATER CROSSINGS
            SOUTH OF JUNO.

&&

EVENT NUMBER EWX1000276

MCDONALD
Local storm report, May 16, 8:51 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 AM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HEAVY RAIN       8 W LOMA ALTA           29.92N 100.90W
05/16/2010  M1.70 INCH       VAL VERDE          TX   PARK SERVICE

            1.70 INCHES IN LESS THAN 2 HOURS.

&&

EVENT NUMBER EWX1000277

MCDONALD
Special weather statement, May 16, 9:59 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
959 AM CDT SUN MAY 16 2010

TXZ183-161545-
VAL VERDE-
959 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST VAL VERDE COUNTY UNTIL
1045 AM CDT...

AT 948 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AMISTAD VILLAGE...OR 11 MILES NORTHWEST OF
DEL RIO...MOVING EAST TO SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEL RIO...
  LAUGHLIN AFB...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:17 PM CDTSevere Thunderstorm WarningEWXGillespie43 min
May 15, 7:26 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano29 min
May 16, 3:28 AM CDTSevere Thunderstorm WarningEWXVal Verde47 min
May 16, 4:14 AM CDTSevere Thunderstorm WarningEWXVal Verde46 min
May 16, 4:28 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 5:54 AM CDTSevere Thunderstorm WarningEWXVal Verde51 min
May 16, 6:05 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 16, 7:25 AM CDTSevere Thunderstorm WarningEWXVal Verde50 min
May 16, 7:36 AM CDTSevere Thunderstorm WarningEWXVal Verde38 min
May 16, 9:17 AM CDTSevere Thunderstorm WarningEWXVal Verde43 min
May 16, 11:23 AM CDTAreal Flood AdvisoryEWXGuadalupe2 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.